Ask a doctor

If I Were to Be Seriously Ill with Botox Would It More Likely Be Early After Injection?

I was injected with 20 Units of Botox for my frown lines 11 days ago. I had alot of terrible side effects, from 2 hrs after injection, chest tightness, foggy/cloudy vision, feeling "weird", dizzyness, nausea, diahorrea, feeling like I was going to die, and extreme sadness.

I dont want a patronising answer saying it could not be related to botox, but I want to know when is the most dangerous time? IE Am I just as likely to drop dead from this 3 months into t'ment as the day injected.?

Doctor Answers (10)

Your botox treatment may be triggering a panic disorder.

+3

I would immediately contact the treating physician.  If you are experiencing these symptoms acutely, please call 911 and be assessed in an emergency room.  It is common to associate events and it is possible your symptoms are total unrelated to the treatment.  Finally, based on this reaction, assuming that you do not have anything else going on, please avoid future treatment with any botulinum toxin agent.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Side Effects of Botox

+2

Common side effects of Botox include swelling and redness at the injection site. Visual changes can be a side effect of Botox, especially if you were treated for Crow's feet. Eyeld droop is the most troublesome side effect, but is self-limited, and usually reloves by two weeks.

Many of your symptoms are flu-like, which may be related to more unusual side effects, interaction with other drugs, or interaction with preexisitng medical conditions.

Your symptoms are also consisted with panic attacks.

Please let your treating doctor and medical doctor know of your reaction. Comfirm that you were treated with Botox Cosmetic, or another brand. Do not have another treatment before this is all reviewed.

Karen Vaniver, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 18 reviews

Botox Side Affects

+2

Botox is known to cause a sense of malaise (general sensation of being ill) in a few percentage of patients.  This is known to happen in the first 48 hours.  I am unaware of any affects as you have mentioned 11 days after the fact.  It is not exactly known why people get that malaise, but probably has to do with the body's immune system responding to the Botox, not something the Botox directly did to you.  In other words, your body may mount an attack to a perceived illness that you don't have, and that in itself makes you feel sick.  There are no known long term complications of Botox and no one has ever had a permanent complication after a Botox cosmetic treatment.  This is after millions of treatments over the past decade.

Of course you could be ill for completely other reasons and the fact that you just got Botox is a coincidence.

The possibility does exist that you were not given Botox.  I can not comment on what might happen if you received some unknown substance.  In addition, Botox must be mixed with saline solution by the doctor prior to administration.  If something other than saline was used or if the saline was contaminated you could have problems.

You should contact your physician about this immediately.

Louis W. Apostolakis, MD
Austin Facial Plastic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

Go to Doctors that use only official USA FDA approved Botox. avoid illness and death.

+2

Beware.  Your should experience virtually zero side effects with 20 u  of official Allergan USA FDA approved Botox.   There is a problem with people importing illegal Botoa from around the sorld.  Some of this is raw and extremely strong botox poison and there have been horrible problems including deaths.  Facilities using this ILLEAGAL and dangerous BOTOX FAKE CHARGE EXTREMELY LOW PRICES TO TEMPT PATIENTS.  THIS TEMPTATION HAS LED TO SERIOUS ILLNESS AND DEATH FOR SOME.    To break even an office has to charge at least $10 a unit.   If extremely low prices are being offered beware.  This could be fake and dangerous toxin.  It also could be watered down Botox.   I suppose as a special to promote other sales it can be done at $10 a unit or less and be ok botox , but if less then check the source of the botox and demand absolute proof.  Call the Allergan Representation to confire.   Its worth the time to prevent illness ort death.

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 26 reviews

Chest tightness and dizziness are most likely not related to Botox

+2

In review of all of medical literature there are no reports of Botox and the set of symptoms that you describe.  Therefore the chance that this was an allergic reaction to Botox is extremely small.  Two other possibilities include:

1. a panic attack after Botox injections

2. or a virial illness

Both of these can account for the symptoms that you describe.  There is no expectation of any of these symptoms recurring later on after Botox injections.

Please consult with your doctor to discuss the symptoms you had after your Botox injection. 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Unusual reaction to Botox

+2

Obviously you should be contacting your physician.  I assume he/she is using Botox obtained directly from Allergan in the USA, but these days that is always a concern.  In fact there have been very serious complications for patients who have been injected with illegal Botox, including death and paralysis.  That aside, there are plenty of other explanations for your symptoms beyond Botox.  If you haven't done so already, I encourage you to give your physician your entire and complete medical (including mental health) information so that you can get through this difficult time quickly and safely.

Yoash R. Enzer, MD

Yoash R. Enzer, MD, FACS
Providence Oculoplastic Surgeon
4.0 out of 5 stars 4 reviews

Botox and side effects

+1

No one can say retroactively what exactly caused your feelings.  Was it an allergic reaction? This is extremely rare and most physicians have not experienced this in their patients from Botox injections.  Was this a toxic event, in that one of the insertion sites was actually in a vein and the 5 or so units were delivered through your system more quickly than if it had been placed within the subcutaneous or dermal tissues? 5 units is extremely small to do this (you had 20 units injected but they were distributed among different insertion sites). To play it safe, check with the physician and make sure it was the Allergan product and not some other "source" of Botox. This reaction may never happen to you again, but no one can guarantee that and what if it would be worse next time. By now, at 11 days, you are no longer at great risk. The greatest risk would have been early in the treatment from a toxic dose.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Symptoms after Botox Injection

+1

 Since you experienced these symptoms right after your Botox injections, you should ask the MD who did the injections if this is Botox from Allergan?  If it is, you should call the customer service number and speak to the clinical rep about your symptoms.  If the Botox was not from Allergan, you should ask where it came from and see an Opthalmologist and Internist for examination and follow up to rule out Botox complications.

I have used Botox, from Allergan, for well over 20 years and these are not typical or a normal reaction to Botox IMHO...so yes, this sounds quite unusual.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Are My Symptoms Related to Botox?

+1

Hi Niki.  I don't think any of the physicians here would be patronizing in their response.  Rather, we would just give you information based on our knowledge and experience.  As you can see from the responses, the reaction you describe is not one that is typical for Botox nor has it occurred at our practice previously.  

If the symptoms are still present or if you have them again, you should be seen by your primary care physician.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Your problem does not sound like it is related to BOTOX®

+1

The symptom complex you are describing sounds most like a viral illness, and really does not sound like something related to BOTOX®. You ought to see your family doctor if the symptoms persist.

At the low dose of 20 units of BOTOX® [or an equivalent dose of a different formulation of BTX-A like Dysport® or XEOMIN®] about the only problem you could reasonably expect would be excessive relaxation of a muscle, or relaxation of the muscle which lifts your upper eyelid. A BTX-A related problem [in particular at such a small dose] would be expected to come on gradually over a period of several days to a week, and would be expected to be restricted to the treated area.

One of the nice things about BTX-A is that the safety margin is much higher than for most other medicines. For example, to cause a systemic adverse effect with BOTOX® would require a dose 100X the 20 units you recieved. Compare that with common things like Advil, ASA or even a glass of wine, where a dose 5-10X the usual amount can cause serious system effects.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.